Related Experiment Video
Updated: Jan 11, 2026

Gene Transfer for Ischemic Heart Failure in a Preclinical Model
Published on: May 15, 2011
Severe myocardium suppression in two congenital heart disease patients after remdesivir use - a case report
Yi-Fan Lin1, Shih-Yu Fang2, Shu-Chien Huang3
1Department of Pediatrics, National Taiwan University Children's Hospital, Taipei, 100, Taiwan.
Background:
Remdesivir, the first FDA-approved antiviral for SARS-CoV-2, has shown clinical benefits in early COVID-19 but is associated with cardiac adverse events. Experimental studies indicate remdesivir can impair mitochondrial dynamics and alter cardiomyocyte electrophysiology. We report two pediatric patients with congenital heart disease (CHD) who developed profound cardiogenic shock shortly after remdesivir administration.
Case Presentations:
Patient 1 was a 10-year-old boy with hypoplastic left heart syndrome admitted with COVID-19. Within hours of the first remdesivir infusion, he developed refractory hypotension, QRS widening, and cardiac arrest, ultimately requiring venoarterial extracorporeal membrane oxygenation (VA-ECMO). He later died from intracranial hemorrhage. Patient 2 was a 15-year-old boy with repaired pulmonary atresia and 34 residual right ventricular failure. After two consecutive remdesivir doses, he 35 developed hypotension, conduction abnormalities, and refractory shock requiring 36 VA-ECMO. Despite temporary stabilization, he succumbed to multiorgan failure 37 and intra-abdominal infection.
Discussion:
Both patients were initially stable before infusion but developed shock within three hours, aligning with remdesivir pharmacokinetics. The temporal relationship, ECG changes, and elevated lactate suggest remdesivir-induced myocardial suppression, possibly mediated through mitochondrial fragmentation, impaired quality control, and UTS2R activation. These effects may have synergized with systemic inflammation, sepsis, and chronic ventricular overload in CHD, tipping myocardium already at the edge of decompensation.
Conclusion:
Although causality cannot be proven, these cases highlight a potential risk of remdesivir-induced myocardial suppression in children with complex CHD and systemic inflammation. We recommend careful risk-benefit assessment and cautious use of remdesivir in patients with single-ventricle physiology or right ventricular failure, especially when treatment is initiated late in the disease course.
Related Concept Videos
Myocarditis III: Medical Management
Cardiomyopathy IV: Restrictive Cardiomyopathy
Cardiomyopathy II: Dilated Cardiomyopathy
Myocarditis IV: Nursing Management
Myocarditis I: Introduction
Cardiomyopathy III: Hypertrophic Cardiomyopathy

